MAUDE Adverse Event Report: SYNTHES TUTTLINGEN RADIOLUCENT RECON AIMING ARM FOR EXPERT LFN; ROD,FIXATION,INTRAMEDULLARY

SYNTHES TUTTLINGEN RADIOLUCENT RECON AIMING ARM FOR EXPERT LFN; ROD,FIXATION,INTRAMEDULLARY
Catalog Number 03.010.482
Medical Device Problem Code Failure to Align (2522)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 12/10/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional patient id used (b)(6).Patient date of birth, gender and weight are not available for reporting.Device is an instrument and is not implanted / explanted.(b)(6).Device history records review was completed for part# 03.010.482, lot# t989939.Manufacturing location: (b)(4), manufacturing date: jul 17, 2013.No non conformance reports were generated during production.Review of the device history record of (b)(4) showed that there were no issues at the time of manufacturing of this device that would contribute to the issue outlined in this complaint.A review of inspection records and certifications, confirm that the components and final product met inspection records.All (b)(4) parts of the lot were checked 100% for critical features, for all four drill guides and for function with special gages at the final inspection on jul 17, 2013 and all found to be conforming.The device was received and the product evaluation is in progress.No conclusion can be drawn.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during an initial left femoral shaft fracture surgery on (b)(6) 2016, the radiolucent recon aiming arm for expert lfn would not line up.While the surgeon was inserting the nail, he had to pound it down as it felt tight.The nail was locked distally.When he was ready to perform the proximal locking, the aiming arm would not line up.He couldn¿t get the drill bit in.He felt like he was touching the nail and thought the holes were off.He manually adjusted the aiming arm but could not get it to function.He took the aiming arm with drill guide off and drilled the holes free-handed.He was able to successfully implant the screws.This resulted in approximate thirty (30) minutes surgical delay.Unanticipated x-rays were taken.There was no patient harm and the procedure was completed successfully.Patient outcome is reported as stable.After the procedure, the aiming arm and drill guide were tested with a newly opened nail to see if the aiming arm was bent.However, the aiming arm worked fine.Concomitant devices reported: 10mm titanium lateral entry femoral recon nail-ex/340mm/lt-sterile (part # 04.003.349s, lot # 7568164, quantity #), radiolucent insertion handle for expert nails /100mm (part # 03.010.486, lot # 8807677, quantity # 1), 12.0mm/8.0mm protection sleeve 188mm (part # 03.010.063, lot # 1682234, quantity # 1), 8.0mm/4.2mm drill sleeve 200mm (part # 03.010.065 , lot # 1733927, quantity # 1), 4.2mm trocar 210mm (part # 03.010.070, lot # 5584345, quantity # 1), calibrated drill bit (part # unknown, lot # unknown, quantity # 1).This report is for one (1) radiolucent recon aiming arm for expert lfn.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.A product investigation was performed.One (1) radiolucent aiming arm (part 03.010.482, lot t989939, mfg.17-jul-2013) was returned with a complaint stating that instrument would not align the drill bit correctly for proximal locking of the nail.The instrument was removed and the surgery was successfully completed with freehand locking.This resulted in a 30 minute surgical delay.Additionally, the following concomitant/unrelated parts were also returned.Upon inspection, there was no evidence that the device contributed to the complaint condition and therefore no additional investigation will be performed on this device.Radiolucent standard insertion handle (part 03.010.486, lot 8807677, qty.1); 4.2mm trocar, 210mm (part 03.010.070, lot 5584345, qty.1); 12.0mm/8.0mm protection sleeve (part 03.010.063, lot 1682234, qty.1); 8.0mm/42mm drill sleeve (part 03.010.065, lot 1733927, qty.1); 9mm lateral entry femoral recon nail (part 04.003.249s, lot 7547753).The aiming arm was reconstructed with the returned concomitant devices in an attempt to recreate the complaint condition, but the complaint condition could not be recreated.Alignment of the aiming arm with the insertion handle was achieved when attempting to recreate the complaint condition, but other variables could have contributed to the drill bit not aligning correctly during the procedure such as the patient¿s condition and physical attributes could have impacted the positioning of the instrumentation used to facilitate locking and contributed to the complaint condition.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.A visual inspection, functional test, device history record (dhr) review, and drawing review were performed as part of this investigation.This complaint is unconfirmed.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
RADIOLUCENT RECON AIMING ARM FOR EXPERT LFN
Common Device Name
ROD,FIXATION,INTRAMEDULLARY
Manufacturer (Section D)
SYNTHES TUTTLINGEN
unter hasslen 5
tuttlingen 78532
GM  78532
MDR Report Key6224721
Report Number9680938-2017-10000
Device Sequence Number970181
Product Code HSB
UDI-Device Identifier10886982069009
UDI-Public(01)10886982069009(10)T989939
Combination Product (Y/N)N
Initial Reporter StateWY
Initial Reporter CountryUS
PMA/510(K) Number
K040336
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/10/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Catalogue Number03.010.482
Device Lot NumberT989939
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/22/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 12/10/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date01/05/2017
Supplement Report FDA Received Date02/02/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ONE (1) UNKNOWN CALIBRATED DRILL BIT; PART # 03.010.063, LOT # 1682234, QUANTITY # 1; PART # 03.010.065 , LOT # 1733927, QUANTITY # 1; PART # 03.010.070, LOT # 5584345, QUANTITY # 1; PART # 03.010.486, LOT # 8807677, QUANTITY # 1; PART # 04.003.349S, LOT # 7568164, QUANTITY #1
Outcome Attributed to Adverse Event Required Intervention;